Hail, Story
- When
- August 11, 1:03 PM CST
- Where
- Story County, 0.69 mi S of Zearing
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -93.300
Golf ball sized hail ongoing at time of report.
A boundary moving across the state allowed for a cluster of thunderstorms to develop north of the Minnesota Iowa border in the morning and continue south southeast into Iowa through the afternoon. The overall convective parameter was not the most conducive to severe criteria thanks mostly to fairly weak forcing, however as the storms approached Zearing, Iowa the ingredients came together just…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A boundary moving across the state allowed for a cluster of thunderstorms to develop north of the Minnesota Iowa border in the morning and continue south southeast into Iowa through the afternoon. The overall convective parameter was not the most conducive to severe criteria thanks mostly to fairly weak forcing, however as the storms approached Zearing, Iowa the ingredients came together just right. The storm quickly strengthened, resulting in golf ball sized wind driven hail. This caused significant roof, siding, and tree damage in a swath through town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 11:42 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1242 PM CDT Thu Aug 11 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 323 AM CDT Thu Aug 11 2022 Key Messages: -Cooler with storm threat northeast today into Friday morning. Remaining warm with little precipitation threat southwest. -Very warm to hot Saturday. -Gradual cooling into next week with only limited chances for precipitation. Weak surface boundary extends across northern Iowa, roughly near state Highway 3. There is very little thermal difference on either side of the front at this point with readings north of the boundary actually warmer due to some cloud cover, slightly stronger winds helping to mix the near surface layer and higher dewpoints. Otherwise, there are a few isolated spots where low lying fog has developed early this morning but with little impact. The boundary ends up extending from the northwest to the southeast corner of the state today with a somewhat tight thermal gradient across central Iowa. Temperatures are likely to be near 90 in the southwest where sunshine is expected to be a bit more abundant. Farther northeast, more cloudiness and light east flow should keep highs more comfortable into the afternoon. Meanwhile, high bust potential exists near the front depending on its movement and this will need to be monitored today. Otherwise, short term guidance/CAMs continue to indicate some scattered showers and storms passing southeast through the state on the cool side of the boundary today associated with weak forcing. Instability is modest at best with mostly elevated inflow and the overall severe threat remains low. Warm advection intensifies across the state tonight with the boundary lifting north and east overnight into Friday morning. Increasing moisture transport and theta-e advection is expected to lead to thunderstorms development overnight into northeast Iowa where deeper low level convergence resides. This should clip the far northeast and eastern portions of the forecast area with scattered storms during the early morning hours into Friday morning before the boundary and best theta-e advection push east of the area. Some locally heavy rain remains possible with these storms but with relatively dry conditions, impacts should remain relatively benign. Otherwise, thermal ridging building into the state from the Plains and better mixing should allow temperatures in the west to climb into the 90s. These hot temperatures are expected across the south into Saturday ahead of an approaching boundary, especially along and south of Highway 30. While highs are expected to be in the low to mid 90s, dewpoints remain mostly in the 60s keeping heat index values below 100 and heat headlines are not anticipated. The boundary passes through the state by Sunday with gradual cooling into next week with highs at or below normal by the middle of the week. A wave moving along the boundary late Sunday night into Monday may bring some threat of storms to the south and west during this time, however ensemble guidance suggest a relatively low threat and/or minimal coverage. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1242 PM CDT Thu Aug 11 2022 Showers and thunderstorms continue into the afternoon at KMCW and soon KALO. This will cause for lowered visibilities and ceilings at times, leading to short term MVFR/IFR conditions. A brief period of dry weather will return across the mentioned sites, with VFR conditions expected for all into the evening. Redevelopment of showers and mainly thunder is possible late this evening into Friday morning across the east/northeast, with highest confidence of any impact at KALO and KMCW. This will continue into the morning with similar visibility and ceiling restrictions into the end of the period. Otherwise KDSM, KFOD, and KOTM look to remain largely dry with VFR conditions expected. Winds will turn southeasterly into Friday, becoming slightly breezy with gusts up to 20 knots, especially north. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 324 AM CDT Thu Aug 11 2022 IAZ033-044-045-057>059-070>073-081>085-092>097-120830- Sac-Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison- Warren-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 324 AM CDT Thu Aug 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered storm chances return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-023>028-034>039-046>050-060>062-074-075-086- 120830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall- Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Wapello- 324 AM CDT Thu Aug 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered storms will move across the area today. The threat for severe weather remains low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated and scattered storms may continue into Friday, gradually sliding E/NE. Storm chances then return to the forecast early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CURTIS
The Des Moines radar (KDMX), 59 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail ongoing at time of report.
Widespread one to two inch diameter tree limbs down with larger old branches down. A few windows in town were blown out due to wind driven hail and hail was piled several inches deep in a few locations.
Pictures with damage to siding and roofs consistent with damage from wind driven hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053198, 1053199, 1053201, 1053202.